Forum

Steroids by infusion

Hi all,

 

Just wondering if anyone has had an infusion of steroids for their MS.  I mean a three day stay in hospital then the steroids beeing given through a drip.  If you have had it, can you tell me why you had to have it.  Also what side effects,if any, did you have.  Most inportantly, has it made a major difference to your life, is your MS more manageable?

 

Many Thanks,

Anne

 

 

 

 

Hi Anne, I've had Steriod treatment 3 times now and yes it does help my symptoms! The IV nurse comes to my home she works along side the district nurses. My MS nurse or GP set it all up. I would rather stay home for this treatment. While the drip is in you get a metal taste (I just suck a sweet!) The first night I go to bed pale. I don't sleep well during treatment I just rest loads! I get up day 2 very red and flushed! blush Then my ankles swell and that lasts 3/4 days.Thats the only side affects I get really.  I had my third treatment 29th Feb for 3 days. I took 3wks off work and rested loads and that worked much better for me as previously I went back to work after a week and was too tired. My fatigue has been loads better, no afternoon naps! Before treatment I found it hard to do anything I was so tired it was an effort to do anything at all! Personally I think its worth a try, as stated earlier you don't sleep well during treatment but you make up for it after! Its given me energy again. I have problems walking as I have dropped foot it has only slightly helped that though? Im hoping that gets sorted this week finally got appointment at Selly Oak for F.E.S. after 8 Months! Has anyone out there got this problem and had F.E.S?

I'd say worth a try!happy2

Anne

Draged a leg into hospital and had the steroids, 3 days later walked out. Was high for the next month but it was worth it. Nothing to panic about

Daniel

Hi Anne,

I've had IV steroids three times now and each time I've been able to walk out of the hospital after being helped in because of major muscle weakness. I had them on 3 consecutive days, having the canula removed each day before going home. It took an hour the first day and half an hour the next two and the only horrid thing was a slight metallic taste, so I sucked a mint! A bit sleepless for a couple of days after and one or two spots (not seen since teenage years!) but nothing worse than that. Took three weeks from work to rest up and avoid infections, then back to work feeling a lot better. I'm due to see my consultant next week cos of deterioration again and if he suggests steroids, I won't be alarmed at all.

 I hope this helps allay your anxiety if this is your first experience of them. If your hospital is anything like mine, they are wonderfully kind and helpful and we have a bit of a laugh! Try not to worry and hope everything goes well for you.

Dawn. xxxx happy2

Had IV twice first time was 3-day and second was 5-day.
Drove in and out each day (60 mile round trip) and they left the cannula in.
Each time, I felt better afterward.
The first time, one day I dropped my wife off at a shopping centre and went on to my office to check the e-mail - then came back to collect her.
Just took things easy for the rest of the week.

Just make sure they give you an Omeprazole tablet each day, and two to take home - that way you will not get serious stomach cramps.

Different hospital to Arkady - but nice people again.  They are used to dealing with worse conditions than MS, so I would guess that anyone who is not very nice gets moved somewhere else, where it does not matter so much.

Geoff
 

I had this a couple of times, IV over 3 days as day case, each time went in after I dropped the kids at school/nursery and then home in time to collect them.  Much better than oral, but the sleeping thing is a real problem.  As is the gastritis, that gives you a sore tummy and makes you starving!  Take plenty of the gut protectors and take some vitamin D too, to give you bone protection.  I can't take any more as I now have thinned bones.  Its easy and works quickly.

Thanks to you all who replied to my question.  I knew I would get help on here.  I am not worried about it at all, it is just that it has never been suggested to me before, I was surprised.  The only side effect I was worried was about gaining weight and nobody has mentioned that. I suppose that is when you have to have steroids repeatedly.  Trying to lost weight at the moment so don't need any help putting any one !  Enjoy your Sunday everyone.  Anne

It appears there is a little bit more to worry about other than weight gain.

http://multiple-sclerosis-research.blogspot.co.uk/2012/01/bone-damage-from-steroid-treatment-in.html

Hi Anne,

I was diagnosed in 2000 and have had 3 day infusions of steroids only 4 times in all those years. The last time was 09, when I'd moved here to Spain wrongly assumed that I'd moved into SPMS and had run out of Rebif some 8 months earlier.

I had a very sudden and acute relapse which paralysed my right side. 

I have hypertension (high blood pressure) which goes a bit mad if I have an exacerbation or a relapse, so I've been told to go to my neuro and he'll arrange steroid treatment without waiting - but fortunately I haven't had a relapse since then and my neuro asked for funding for me to restart Rebif again and to my surprise, the hospital said yes and (touch wood) I'm back to stability. 

The steroids worked fast and my BP was down to normal within hours - it's a rare MS thing. My right side was better fast, but took some months to gain back the balance and control.

Hitting the relapse hard with a three day treatment shouldn't put you at risk of gaining weight. They'll monitor you well in hospital and do ask for Omeprazole for your stomach and something to help you sleep if can't - and mints for the metallic taste in your mouth. 

I hope it all goes well,

best wishes,

K

Thenks, whammel - yet another brilliant link. The most telling bit was:

“If you have a relapse please ask yourself if you really need those steroids?”

Trouble is, I have some pain in my right hip. I had put this down to using a walking stick to help with a dropped left foot. Swinging the leg, rather than walking with it, puts all the stress on the right hip and shoulder. Now I have two sticks and an FES device, so I must attend to the hip with great care.

My Neuro is not a fanatic for IV steroids (prefers oral) so I have only had one treatment of each since mid-'09.

But, everyone should look at the link and read it carefully - and be prepared for any warning signs.

Geoff

I recently had a bone scan as I have had about 2 course of steroids a year over the last 5 years.  My bones were found to be thinning.  Not osteoporosis, but osteopenia.  Thats how come I managed to break my shoulder so easily falling down the stairs (note to self next time you fall don't try and save yourself and end up tangled in the bannisters).  I'm also naturally thin and a veggie.  I've been told to avoid the steroids now.  I'm glad because as well as the bones I also have terrible gastritis periodically.  But they used to work fantastically, not so much now though.  I also had to have extra monitoring in pregnancy as I had just finished a course of steroids when i got pregnant (thats how good they are!!) and they can cause low birthweight in babies.  I had a 5lb 10 oz baby (my others were all 8lb), but I also had problems with the placenta caused by the steroids.